Nebraska, 2009

Heavy Snow in Nebraska, December 8, 2009

December 8, 2009 · NWS GLD · 2 events in 2 counties and zones

A low pressure area moved from the Central Rockies across the Central High Plains, producing an area of heavy snow over portions of northwest Kansas and southwest Nebraska. Snowfall up to 11 inches was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A low pressure area moved from the Central Rockies across the Central High Plains, producing an area of heavy snow over portions of northwest Kansas and southwest Nebraska. Snowfall up to 11 inches was reported. Gusty north winds resulted in some blowing and drifting of snow. Maximum snow totals in Nebraska included: Six inches in Hitchcock and Red Willow counties. In Kansas, six inches fell in Rawlins, Sherman and Wallace counties, seven inches in Thomas and Logan counties, eight inches in Sheridan county, ten inches in Decatur, Norton and Gove counties and eleven inches in Graham county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 8, 3:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 8, 3:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 AM MST TUE DEC 8 2009

.DISCUSSION...
200 AM MST TUE DEC 8 2009

CURRENT FORECAST GENERALLY ON TRACK. UPPER TROUGH WITH 700MB LOW
CURRENTLY MOVING INTO WESTERN COLORADO WILL QUICKLY MOVE INTO THE
FRONT RANGE BY 18Z THEN NEAR TOPEKA BY 00Z AND CLOSE TO THE GREAT
LAKES BY 12Z WEDNESDAY. ADDITIONAL SNOWFALL AMOUNTS OF 2 TO 4
INCHES EXPECTED WEST OF A WRAY TO BURLINGTON AND LEOTI KANSAS LINE
WITH 4-8 INCHES EAST OF THAT LINE. HIGHEST AMOUNTS OVER THE
EASTERN 1/3 OF THE AREA. SREF SHOWING HIGH PROBABILITIES OF SNOW
RATES GREATER THEN 1 INCH PER HOUR IN AREAS WHERE THE HIGHEST
SNOWFALL AMOUNTS ARE ADVERTISED THUS SNOW HEAVY AT TIMES WORDING
LOOKS GOOD.

AM A BIT CONCERNED ABOUT WINDS THIS AFTERNOON. ALL AVAILABLE
GUIDANCE AS WELL AS LOCAL WIND GUST PROGRAM (WHICH USES THE NAM)
ALL SUGGEST WINDS A BIT LOWER THEN PREVIOUSLY FORECAST WITH
HIGHEST SPEEDS NOT TIL 21Z OR SO AND CONTINUING THROUGH 03Z-06Z AS
THE STORM QUICKLY MOVES OUT OF THE AREA. EITHER WAY...KEPT BLOWING
SNOW IN THE GRIDS.

ONCE THE SYSTEM LIFTS OUT OF THE AREA VERY COLD AIR WILL QUICKLY
MOVE IN. COMBINATION OF DECREASING CLOUDS/WINDS AND FRESH SNOW
PACK WILL ALL FAVOR OVERNIGHT LOWS FALLING WELL BELOW
ZERO...MAINLY ACROSS THE WESTERN 1/2 OF THE AREA WHERE CLEARING
WILL OCCUR SOONER. I LIKED THE NAM 2M TEMPS FOR THIS AND TWEAKED
THEM A BIT WITH MET/MAV MOS TEMPS AND DEWPOINTS. OVERALL MINS
GENERALLY 5 TO POSSIBLY 15 BELOW ZERO...COLDEST UP IN YUMA COUNTY
WHERE RECORD LOW TEMP POSSIBLE (-15 FOR THE 8TH...-11 FOR THE 9TH).
TO MAKE THINGS WORTH NORTHWEST WINDS WILL SLOWLY DECREASE THROUGH
THE NIGHT BUT REMAIN HIGH ENOUGH TO CREATE WIND CHILL READINGS OF
20 TO 30 BELOW ZERO ACROSS THE AREA. DAY SHIFT WILL LIKELY NEED
WIND CHILL WARNINGS ACROSS THE AREA. OVERNIGHT LOWS WEDNESDAY
NIGHT WELL BELOW ZERO AGAIN WITH WIND CHILL READINGS 10 TO 20
BELOW ZERO. WINDS SHOULD REMAIN UNDER 10 MPH SO WIND CHILL
HIGHLITES NOT EXPECTED AT PRESENT TIME.

DAYTIME TEMPERATURES STILL VERY COLD WITH SINGLE DIGITS ACROSS
THE FAR WEST AND NORTHWEST...LOW TO MID TEENS ELSEWHERE TODAY.
A BIT OF WARMING ACROSS THE WESTERN 2/3 OF THE AREA WEDNESDAY WITH
MID TEENS BUT CLOSER TO 10 ACROSS THE FAR NORTHEAST AND EAST WHERE
COLDEST AIR RESIDES. SNOW PACK WILL ALSO PLAY A FACTOR. FOR
THURSDAY AM EXPECTING READINGS IN THE 20S.

FRIDAY-MONDAY...NO CHANGES MADE. TEMPERATURES WILL SLOWLY WARM
THROUGH SATURDAY AS UPPER FLOW SHIFTS TO A MORE WESTERLY FLOW.
UPPER WAVE MOVES THROUGH SUNDAY POSSIBLY ALLOWING COLDER AIR TO
MOVE IN. CURRENT FORECAST FOR THIS DAY MAY NEED TO BE ADDRESSED
FOR COLDER TEMPERATURES. OTHERWISE NORTHWEST FLOW AND MODERATING
TEMPS FOR MONDAY.

07

&&

.AVIATION...
1036 PM MST MON DEC 7 2009

FOR THE 06Z TAFS...MVFR CONDITIONS AT KGLD AND KMCK WILL CONTINUE
AND SLOWLY DETERIORATE TO LIFR AS UPPER TROUGH MOVES OUT OF THE
ROCKIES AND INTO THE CENTRAL PLAINS TONIGHT AND TUESDAY. THE NAM
INDICATES THAT SNOW SHOULD BEGIN TO TAPER OFF DURING THE LATE
AFTERNOON BUT NORTHWEST WINDS ARE EXPECTED TO INCREASE WITH STRONG
GUSTS THROUGH AT LEAST 09/00Z CAUSING BLOWING AND DRIFTING OF THE
SNOW. CONDITIONS SHOULD IMPROVE TO MVFR DURING THE EVENING AS THE
TROUGH SHIFTS EAST INTO THE MISSOURI VALLEY.

FS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING
     FOR KSZ001>004-013>016-027>029.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST /MIDNIGHT CST/ THIS
     EVENING FOR KSZ041-042.

NE...WINTER STORM WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING
     FOR NEZ079>081.

CO...WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
     COZ090>092.

&&
Hazardous weather outlook, Dec 8, 5:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MST TUE DEC 8 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MST TUE DEC 8 2009 /500 AM CST TUE DEC 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM WILL CONTINUE TO MOVE ACROSS THE TRI-STATE
TODAY AND EARLY TONIGHT BEFORE CLEARING THE AREA AFTER MIDNIGHT.
ADDITIONAL SNOWFALL ACCUMULATIONS OF 2 TO 10 INCHES ARE
EXPECTED...HIGHEST EAST OF KANSAS STATE HIGHWAY 25. SNOWFALL RATES
OF ONE INCH PER HOUR CAN BE EXPECTED AT TIMES. NORTH WINDS OF 15
TO 25 MPH WITH HIGHER GUSTS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THE EVENING PRODUCING AREAS OF BLOWING AND DRIFTING
SNOW. TRAVEL WILL REMAIN HAZARDOUS WITH SNOW PACKED ROADS AND
REDUCED VISIBILITIES IN BLOWING SNOW.

AS THE STORM SYSTEM EXITS THE AREA SUB ZERO TEMPERATURES WILL
MOVE IN FROM THE WEST. THE COMBINATION OF THE VERY COLD TEMPERATURES
AND GUSTY WINDS WILL PRODUCE WIND CHILL READINGS OF 20 TO 30
DEGREES BELOW ZERO THROUGH EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOWFALL REPORTS WOULD
BE APPRECIATED.

07

In the hours before

Local storm report, Dec 8, 3:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 AM MST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     SNOW             NORTON                  39.84N 99.89W
12/08/2009  E3.5 INCH        NORTON             KS   LAW ENFORCEMENT

            ESTIMATES OF 3 TO 4 INCHES OF SNOW AT NORTON. THIS
            ESTIMATE INCLUDES SNOW FROM THE 7TH.

&&

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Hitchcock

When
December 8, 5:00 AM CST to 6:00 PM CST
Where
Hitchcock forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Five to six inches of snow was reported in Hitchcock County.

Heavy Snow, Red Willow

When
December 8, 5:00 AM CST to 7:00 PM CST
Where
Red Willow forecast zone
Reported by
COOP Observer
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported in Red Willow County, with 1-foot drifts reported near Indianola.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199035, 199036.